My patient was a thirty-five-year-old man who came in by ambulance. He had a condition called tardive dyskinesia. It is a movement disorder that can develop in some people, often a side effect of some psychiatric medications. He had the most terrible case I have ever seen. Whenever he was awake, he had uncontrolled movements of his entire body. Not just wiggling but actually thrashing. Every single minute, he writhed in bed, throwing his arms and legs around so much that we had to put pads on the side rails of the bed to keep him from injuring himself.
He was a Kaiser member, and sees a neurologist who specializes in movement disorders. He is also a regular visitor to their emergency department. He ended up in our emergency department because, when the medics were called to his house, he told them he was so sick of his constant movement that he wanted to die. That prompted the police to put him on a psychiatric hold and all patients in our county that are on a psychiatric hold must come to our hospital.
I had never before seen anything so severe. I ordered laboratory tests and got some information from Kaiser before I was comfortable that he didn’t have anything new or dangerous going on. I then formed a plan to help control his movements enough that he could go to the psychiatric emergency room. We did this by giving him injections of medications. One medicine, benztropine, is used for various types of movement disorders. We also give him lorazepam, which is a tranquilizer.
When he got enough medicine, he finally quit moving and fell asleep. However, as soon as the medicine started to wear off, he started moving again. A little at first, then as soon as he was wide wake, the thrashing would start again.
When he was settled down to what he said was his baseline, I sent him over to psychiatry. However, in a few minutes, we got a call from them saying they were unable to deal with his constant movement and were sending him back to us. I eventually had to admit him to the hospital to be seen by a psychiatrist as an inpatient.
I looked on YouTube to see if I could help you get an idea of what this poor man was living with. Here is one example, which is similar to, though very much milder than what my patient had:
Trackback from your site.